Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 280, NWS Omaha, NE

June 21, 2008Antelope County, Boone County, Madison County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jun 21, 2008, 2:32 PM CDT for Antelope County, Boone County, Madison County, Nebraska. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2008, 2:32 PM CDT (19:32 UTC)
Expired
Jun 21, 2008, 3:15 PM CDT
In force
43 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon

Counties Antelope County, NE, Boone County, NE, Madison County, NE

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1680 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 1:53 PM CDT, 39 minutes earlier.

Area forecast discussion, Jun 21, 1:53 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
153 PM CDT SAT JUN 21 2008

.DISCUSSION...

CONVECTION HAD BEGUN TO DVLP JUST NW OF THE CWA AT 1730Z IN LOW
LVL CONVERGENT AREA WHERE H85 MOISTURE HAD BEGUN TO RETURN IN WAKE
OF A POCKET OF DRIER AIR THAT HAD SPREAD SWD ALONG MO RIVER THIS
AFTN. THIS DRIER AIR HAD KNOCKED SFC DWPTS DOWN SOME 5-10 DEG F
LOWER OVR MUCH OF THE CWA COMPARED TO YDA ATTM. HOWEVER...THRU
EARLY EVENING SOME LOW LVL MOISTURE SHOULD RETURN TO MUCH OF THE
REGION WHICH SHOULD ALLOW FOR CONVECTION TO SPREAD E AND SE ACROSS
THE CWA. IN ADDITION...JET SEGMENT MORNING UA AND LATEST RUC ANLYS
SHOWED PUNCHING TWD SERN SD COULD AID IN LIFT ACROSS THE CWA INTO
THIS EVENING. ZERO-6KM SHEAR WAS INDICATED TO BE STRONGER THAN YDA
AND 1000-850 MB LAPSE RATES SIMILAR...SPCLY NRN ZONES. WOULD
EXPECTED SVR STORMS NRN SECTIONS WHERE MLCAPES WERE A BIT HIGHER
WITH STRENGTH FTHR SWD A LTL MORE INDETERMINATE BASED ON HOW MUCH
LOW LVL MOISTURE/CAPE CAN RETURN. BASED ON CURRENT DWPTS UPSTREAM
AND SAT AM LOWS...TRIMMED BACK LOWS A BIT CNTRL/N.

AS AN EMBEDDED WAVE WRAPS AROUND SRN CANADA UPPER TROUGH/LOW TNGT...
AN H5 THERMAL TROUGH WILL SWING DOWN ALONG AND E OF THE MO RIVER
ON SUNDAY. THIS COULD AID IN AFTN TSTM DVLPMENT AGAIN WHERE LOWER
LVL MOISTURE PERSISTS. ATTM INCLUDED SMALL POPS SRN SECTIONS AS
WIND FIELDS FM SFC-H85 WERE FCST TO REMAIN FAIRLY WEAK MUCH OF
THE DAY WITH DRYING POSSIBLY MINIMAL. MOST AREAS COULD POSSIBLY BE
A DEG OR TWO COOLER THAN TDA BASED ON SLIGHTLY COOLER H85 TEMPS.
WITH SFC HIGH CONTG TO FEED SWD SUN NGT...WOULD EXPECT MON AM TO
BE EVEN COOLER THAN SUN WITH A LARGE FETCH OF SFC DWPTS IN THE 40S
CURRENTLY OBSERVED N THRU ND INTO CANADA. LOOKS SOMEWHAT DOUBTFUL
WITH ESERLY FLOW AND SIMILAR H85 TEMPS THAT MONDAY MAX TEMPS
WOULD BE MUCH WARMER...IF ANY...THAN SUNDAY.

NEXT SIGNIFICANT CHC OF TSTMS APPEARS IT WILL ARRIVE IN MON NGT/TUE
PD AS A STRONGER TROUGH WILL RIDE OVR UPPER RIDGE
COINCIDENT WITH OR AIDING IN LOW LVL MOISTURE RETURN. PREV FCST
APPEARS TO HANDLE THIS WELL.  BEYOND THAT PD KEPT SMALL POPS IN
REMAINDER OF FCST. UPPER HGTS DO ATTEMPT TO BUILD WHICH COULD TEND
TO LIMIT ANY CONVECTIVE COVERAGE OVER THE CWA ALONG WITH
INCREASING TEMPS.

&&

.AVIATION...
FOR TAF SITES KOMA...KLNK AND KOFK...THROUGH 22/18Z.

VFR CONDITIONS EXPECTED THROUGH THE ENTIRE FCST PD.  THERE IS A
POSSIBILITY OF MVFR CONDITIONS DEVELOPING WITH RESPECT TO
VISIBILITIES ACROSS ALL THREE TAF SITES BY 21Z THRU 22/01Z...DUE TO
POTENTIAL FOR THUNDERSTORM ACTIVITY.  SFC WINDS WL REMAIN LIGHT
THROUGH THE PERIOD. SCATTERED CU WITH BASES NEAR 7K FT ARE STARTING
TO FORM ACROSS PORTIONS OF THE FCST AREA. BY MID AFTERNOON...CU WILL
LIKELY BECOME MORE WIDESPREAD WITH CHANCES FOR THUNDERSTORMS
INCREASING AS WELL.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

CHERMOK/REESE
Hazardous weather outlook, Jun 21, 11:28 AM CDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1128 AM CDT SAT JUN 21 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-220630-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1128 AM CDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A REPEAT OF THE LAST COUPLE OF DAYS WITH STRONG TO SEVERE
THUNDERSTORMS EXPECTED TO DEVELOP OVER EASTERN NEBRASKA AND
SOUTHWEST IOWA THIS AFTERNOON. AS THE DAY CONTINUES TO HEAT UP...
INSTABILITY WILL INCREASE ACROSS THE AREA. NORTHWEST WINDS ALOFT
WILL PROVIDE WIND SHEAR NECESSARY FOR SEVERE WEATHER. LARGE HAIL
AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS...BUT AN ISOLATED
TORNADO CANNOT BE RULED OUT. THE THUNDERSTORM ACTIVITY SHOULD
DECREASE WITH LOSS OF HEATING LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE ALSO POSSIBLE MUCH OF NEXT WEEK...WITH STRONG OR
SEVERE STORM CHANCES HIGHEST MONDAY NIGHT INTO TUESDAY AND ALSO
THURSDAY NIGHT. A RELATIVELY UNSETTLED WEATHER PATTERN WILL
PERSIST NEXT WEEK...AS THE REGION REMAINS ON THE EDGE OF THE UPPER
LEVEL RIDGE ASSOCIATED WITH THE JET STREAM...THAT HAS PERSISTED
OVER THE SOUTHWESTERN AND SOUTHERN UNITED STATES.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING...MAINLY
FROM 3 PM TO 10 PM.

69

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:19 PM CDTSevere Thunderstorm WarningOAXSarpy26 min
Jun 20, 7:36 PM CDTSevere Thunderstorm WarningOAXPawnee39 min
Jun 20, 7:54 PM CDTSevere Thunderstorm WarningOAXSaline, Seward36 min
Jun 20, 8:41 PM CDTSevere Thunderstorm WarningOAXJefferson, Saline49 min
Jun 21, 3:13 PM CDTSevere Thunderstorm WarningOAXAntelope, Boone, Madison, Platte47 min
Jun 21, 6:32 PM CDTSevere Thunderstorm WarningOAXAntelope, Knox58 min
Jun 20, 7:05 PM CDTSevere Thunderstorm WarningOAXMontgomery, Page40 min
Jun 20, 8:31 PM CDTSevere Thunderstorm WarningOAXFremont29 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.